MAUDE Adverse Event Report: SMITH & NEPHEW, INC. P-L VLP 3.5MM 1/3 LK TUB PL 8H 98MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. P-L VLP 3.5MM 1/3 LK TUB PL 8H 98MM; PLATE, FIXATION, BONE
Catalog Number 72803008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 04/29/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after an internal fixation surgery was performed on (b)(6) 2019, due to a fractured at the lower end of the right tibia due to a fall, the metal plate broke.This has resulted in multiple surgeries and caused severe physical and financial losses to the patient.No injury to patient was reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the peri-loc plate.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the clinical root cause of the reported event cannot be definitively concluded as the patient¿s activity, weight bearing status, and amount of callous formation (if any) remains unknown.A plate fracture and instability of the fracture would likely contribute to the patient¿s complaint of pain.However, patient comorbidities, implant selection-implant positioning, and post-operative weight-bearing activities can substantially increase implant loading and therefore, increase the risk of device loosening, bending or breaking as the implant is not an equivalent substitute for native bone.It is unknown if the use of the competitor components may have also contributed to the event.There are no supporting documents for the reported ¿multiple surgeries and caused severe physical and financial losses to the patient".The patient impact beyond the reported plate removal secondary to pain and plate breakage could not be determined, although a transient post-surgical restorative phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices revealed in the adverse effects section that cracking and fracture of the implant components can occur.With repeated stress in patients with delayed healing or nonunion, the appliance will inevitably bend, break or pull out of bone.Also, according to warnings, the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Additionally, the precautions section reveals that postoperative instructions to patients and appropriate nursing care are critical.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specification, the quality and manufacture of stainless steel alloy shall be controlled.This material can be used for surgical implants and can be considered surgical grade.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
P-L VLP 3.5MM 1/3 LK TUB PL 8H 98MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20065912
Report Number1020279-2024-01669
Device Sequence Number12722647
Product Code HRS
UDI-Device Identifier03596010612434
UDI-Public3596010612434
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K062216
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Catalogue Number72803008
Device Lot Number16BM00473
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2024
Supplement Date Received by Manufacturer10/04/2024
Initial Report FDA Received Date08/26/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/01/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71821220/11MM13685/PERI-LOC VLP 3.5MM X 20MM LCK S; 7211081/74F1702556/ULTRBRD#2 COBRAID 38 SNGL ARM P
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale